• The two cases of the superior vena caval syndrome described illustrate the problem of making a diagnosis and of determining the etiology of this syndrome. The cutaneous manifestations were typical of the syndrome and included the sudden onset of facial and upper extremity edema, erythema, and telangiectasia. The causes of the syndrome cannot be recognized from the clinical presentation. In one of our cases, the cause was only determined at autopsy and proved to be an unusual benign cause, idiopathic thrombosis, masquerading as a malignant tumor; the other case was caused by an actual malignancy. The manifestations of the syndrome should alert the physician to determine its cause in order that appropriate therapy may be instituted as rapidly as possible.
(Arch Dermatol 114:1056-1058, 1978)
Price NM, Egbert BM. Superior Vena Caval Syndrome. Arch Dermatol. 1978;114(7):1056–1058. doi:10.1001/archderm.1978.01640190044015
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: